Iowa, 2001

Hail in Iowa, April 5, 2001

April 5, 2001 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 5, 2:11 AM CST, 9 hours 56 minutes earlier.

Area forecast discussion, Apr 5, 2:11 AM CST, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
311 AM CDT WED APR 4 2001

MAIN FCST CHALLENGE IS THREAT AND TIMING OF THUNDERSTORMS...BUT
TEMPS AND WIND ALSO COME INTO PLAY DURING THE FORECAST.

.SYNOPSIS...AT 06Z MAIN SFC FRONT WAS NEARLY STALLED FROM A LOW OVER
SE CORNER CO ACROSS FAR SRN KS.  A MORE SUBTLE INVERTED TROF
EXTENDED FROM NWD BULGE OF FRONT OVER ERN KS NORTH NEAR IA/NE BORDER
AND FADING OUT IN SERN SD.  SUBSTANTIALLY WARMER SFC AIR LIES TO THE
EAST OF THIS TROUGH WITH LOWER CIGS AND VSBYS TO ITS WEST.  EVENING
SOUNDING HAD CAPPED ELEVATED MOIST LAYER AT BOTH TOP AND OAX.

IN THE SHORT TERM...NONE OF THE MODELS SEEM TO HANDLE THE INVERTED
TROUGH.  THETA E PROGS FROM ETA SUGGEST THAT THIS IS THE AXIS OF
MAXIMUM ELEVATED INSTABILITY ACROSS THE AREA THIS MORNING AND MOST
LIKELY TO SUPPORT THE NORTH EXPANSION OF MCS NOW MOVG INTO SW KS.
AM UNCERTAIN THAT CAPPING WILL BE OVERCOME...HOWEVER.  LOW LEVEL
PROFILER WINDS APPEAR TO HAVE BEGUN TO VEER AT FBY AS SUGGESTED BY
ETA.  THIS TREND WOULD LIMIT LIFT AND MOIST ADVECTION OVER ELEVATED
FRONT.

LATER TODAY MODELS AGREE THAT SHORT WAVE RIDGING INTENSIFIES HIGH
PRES MOVING ACROSS THE NRN PLAINS AND ENHANCES A COOL PUSH INTO OUR
AREA.  WITH N WINDS IN PLACE OVER MOST OF KS TO THE WEST OF THE
INVRTD TROF...DO NOT EXPECT SFC FRONT TO PROGRESS INTO NEB.  00Z
MESOETA ALLOWS THE NRN PLAINS HIGH TO MOVE THE TROF SE AS A COLD
FRONT...SETTING UP ENHANCED LOW LEVEL CONVERGENCE IN FAR SE NEB AND
SW IA LATER TODAY.  THIS SHOULD OFFER AT LEAST AS GOOD A CHC OF SVR
TSTMS AS THIS MORNING...BUT DO NOT THINK ELEVATED CONVECTION WILL BE
SEVERE NEARLY AS FAR NORTH AS 06Z SPC OUTLOOK DUE TO VEERING AND
WEAKENING WINDS AT THE TOP OF THE MOIST LAYER.  WITH COOLER AIR
LOCKED IN NEAR SFC OVER MOST OF THE FORECAST AREA...WILL LOWER MAX
TEMPS QUITE A BIT TODAY.  06Z MESOETA WILL ALSO BE EXAMINED FOR
CHANGES BEFORE FINAL FORECAST.

LIFT AGAIN INCREASES OVER THE FRONT LATER TONIGHT AS MAIN UPPER
TROUGH BEGINS TO EJECT AND LOW OEVER CO STARTS TO INTENSIFY.  THIS
OFFERS A DECENT PROSPECT OF NOCTURNAL TSTMS.  TREND INTENSIFIES ON
FRIDAY WITH A DRY LINE WRAPPING NEWD AHEAD OF SFC LOW...PROVIDING
WHAT I NOW THINK IS THE BEST CHC FOR SEVERE WEATHER.  TEMPS WILL BE
WARMER FRIDAY AS WARM FRONT AGAIN TRIES TO MAKE ITS WAY NORTH.  00Z
MESOETA HINTS THAT MAIN WARM FRONT MAY HANG UP NEAR NE/KS BORDER
WITH A SECONDARY TROUGH ADVANCING INTO SRN SD.  IF THIS TURNS OUT TO
BE CORRECT...WOULD MODIFY THINKING OF DAY 2 SPC OUTLOOK SLIGHTLY FOR
GREATEST DANGER OF TORNADOES IN THE SOUTH ZONES CLOSEST TO MAIN WARM
FNT.

SYSTEM EJECTS NEWD RAPIDLY FRIDAY NIGHT WITH VIGOROUS WINDS KEEPING
TEMPS MILD.

ACTIVE WESTERN TROUGH REMAINS INTO EXTENDED PERIOD.  WITH MORE
UNCERTAINTY ABOUT TIMING AND POSITION OF SYSTEMS WILL NOT DO MUCH TO
CHANGE PREVIOUS FCST.

.OMA...NONE.

POLLACK

In the hours before

Special weather statement, Apr 5, 11:31 AM CST, 36 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-060200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1231 PM CDT THU APR 5 2001

A SEVERE THUNDERSTORM WATCH IS IN EFFECT OVER SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THROUGH 500 PM CDT.  THIS AREA IS GENERALLY SOUTHEAST
OF A LINE FROM EARLING IOWA...TO GRETNA NEBRASKA...TO RAYMOND...TO
DILLER.  STORM SPOTTER ACTIVATION MAY BE REQUIRED AGAIN AFTER MID
EVENING...GENERALLY SOUTH OF A LINE FROM ALBION...TO WEST
POINT...TO HARLAN IOWA.

SCATTERED THUNDERSTORMS ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA
EARLY THIS AFTERNOON WERE BEING AIDED BY AN UPPER LEVEL DISTURBANCE
MOVING ACROSS THE AREA...AND WARM...MOIST...AND UNSTABLE AIR JUST
ABOVE THE SURFACE.  THIS DISTURBANCE IS EXPECTED TO MOVE EAST OF THE
AREA LATER THIS AFTERNOON...BRINGING A TEMPORARY END TO THE THREAT
OF SEVERE WEATHER.

LATER THIS EVENING AFTER DARK...A STRONG LOW LEVEL JET IS EXPECTED
TO DEVELOP OVER THE CENTRAL AND SOUTHERN PLAINS.  THIS WILL FORCE
WARM...MOIST...AND UNSTABLE AIR OVER THE SOUTHERN PLAINS OVER THE
TOP OF COOLER AIR NEAR THE SURFACE OVER EASTERN NEBRASKA AND
SOUTHWEST IOWA.   THIS WILL LIKELY LEAD TO ANOTHER ROUND OF
THUNDERSTORM DEVELOPMENT...MAINLY OVER EAST CENTRAL AND SOUTHEAST
NEBRASKA.  SOME OF THESE STORMS MAY AGAIN BE SEVERE WITH LARGE HAIL
BEING THE PRIMARY SEVE|RE THREAT.

SKERRITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
April 5, 12:07 PM CST
Where
Montgomery County, Red Oak
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -95.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240748.